Alert archive / California / Special Weather Statements in 2017

Special Weather Statement, NWS Eureka, CA

April 7, 2017Del Norte County, California

NWS Eureka, CA issued this special weather statement at Apr 7, 2017, 2:07 AM PDT for Del Norte County, California. It was in force for 23 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 7, 2017, 2:07 AM PDT (09:07 UTC)
Expired
Apr 7, 2017, 2:30 AM PDT
In force
23 min
Issued by
NWS Eureka, CA

County Del Norte County, CA

The radar

The Medford radar (KMAX), 124 km from the middle of the area, began a volume at 09:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 7, 2:18 AM PDTNON-TSTM WND GST 713 Nw Crescent City, CA
Apr 7, 2:32 AM PDTNON-TSTM WND DMG4 Se Crescent City, CASPRUCE TREE ACROSS HWY 101. HWY 101 CLOSED FOR A PERIOD OF TIME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 9.1 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2017-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2017-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1869 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

573 
WWUS86 KEKA 070907
SPSEKA

Special Weather Statement
National Weather Service Eureka CA
207 AM PDT FRI APR 7 2017

CAZ101-102-070930-
Del Norte Interior-Coastal Del Norte-
207 AM PDT FRI APR 7 2017

...A SHOWER WILL AFFECT NORTHWESTERN DEL NORTE COUNTY...

At 206 AM PDT, a shower was located near Crescent City, moving north
at 60 mph.

Wind gusts of 50 to 55 mph and pea size hail are possible with this
shower.

Locations impacted include...
Crescent City, Jedediah Smith State Park, Jack McNamera Field, Smith
River, Bertsch-Oceanview and Crescent City North.

LAT...LON 4199 12392 4161 12414 4165 12428 4174 12434
      4178 12432 4178 12426 4182 12423 4193 12420
      4192 12420 4193 12419 4195 12421 4200 12421
TIME...MOT...LOC 0906Z 199DEG 54KT 4171 12422 

$$

MKK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this special weather statement went out at Apr 6, 2:44 PM PDT, 11 hours 23 minutes earlier.

Area forecast discussion, Apr 6, 2:44 PM PDT, 11 hours 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
244 PM PDT Thu Apr 6 2017

.SYNOPSIS...A storm system will move across the region tonight,
bringing gusty winds, heavy rain, and isolated thunderstorms to
northwest California. Cold air will spread across the area by
Saturday, resulting in high elevation snow for interior locations.

&&

.DISCUSSION...WV imagery shows a vigorous upper-level shortwave
impulse located approximately 500 NM west of coastal NRN CA at
18Z Thursday. Strong destabilization and vertical motion
associated with this wave is yielding numerous lightning strikes
immediately downstream from an inferred vort lobe. Latest model
guidance shows the upper disturbance reaching NWRN CA between
00-06Z this evening, and will be accompanied by an increasing
threat for isolated thunderstorms over the coastal waters and
adjacent land zones. In addition, a plume of 1+ inch PW values
will brush the SRN half of the CWA, aiding in locally heavy rain
this evening for southern Humboldt County southward across
Mendocino County.

Otherwise, a southerly coastal jet from 50-70 kt is forecast to
spread east into the area this evening, and will aid in winds
gusting to 60-70 mph for exposed ridges in Humboldt County, and
around 60 mph near Crescent City. Winds across the area are
forecast to slacken significantly by late Friday morning as
surface low pressure near coastal OR/WA lifts north away from the
region.

Going into Friday night, model guidance shows a cold (H5
temperatures near -34 C) upper disturbance reaching NWRN CA. This
will cause snow levels to fall to around 3000 feet, and when
combined with re-invigorated shower development, will likely yield
accumulating snow for the higher elevations. Reference the latest
winter storm watch statement for additional information.

Shortwave ridging is then forecast to occur Saturday night into
part of Sunday. This will enhance the potential for clearing
skies, and with a cold airmass already in place, widespread
freezing temperatures will be possible for many interior
locations late Saturday night. Subsidence associated with the
shortwave ridging will also result in mainly dry weather through
mid Sunday afternoon, which will then be interrupted by another
round of precipitation Sunday night as a front passes east across
the region. Thereafter, the GFS and ECMWF show a second period of
dry conditions Monday afternoon into Tuesday, followed by a
chance of rain associated with a storm system digging
southeastward along the west coast.

&&

.AVIATION...Increasing adverse weather conditions expected
tonight and Friday as a fairly strong storm system approaches
Northwest California. Flight hazards will increase as the
associated cold front moves toward the region...bringing in
another bout of rain, strong winds, lower Cigs/Vis, LLWS and the
threat of a few thunderstorms. These flight hazards will
especially affect the coastal air terminals at ACV and CEC. Visual
satellite and radar pictures from 1:30-2:00 pm showed the next
system well offshore with mostly overcast ceilings extending
across the reach of Northwest California. After somewhat of a
brief lull in winds this morning, gusty conditions picked up once
again around midday along the Redwood Coast, particularly from
Cape Mendocino to Trinidad. /TA.

&&

.MARINE...The active weather pattern continues as a potent storm
system brings increasing winds and large, steep seas to northwest
California waters through tonight. Small craft conditions early
today will increase to strong gales by this afternoon with storm
force winds possible tonight. A storm warning was hoisted for the
northern outer waters tonight. Isolated gusts near 50 kt will be
possible nearshore around Point Saint George and Cape Mendocino as
well as across the southern outer waters. But these gusts will
not be as frequent. In addition to potent winds, thunderstorms
will be possible across the waters this afternoon and evening.
Winds will steadily decrease behind this system on Friday and turn
northerly by Saturday. As steep wind-driven waves decay on
Friday, a large fresh swell associated with the storm will enter
the waters bringing 20-24 ft surf to coastal zones primarily
northward of Cape Mendocino. Surf will be will also be large south
of Cape Mendocino but not large enough to warrant an advisory.

Looking ahead, models suggest the active pattern will continue
with one or two weather systems to impact the region late this
weekend and again next week. This means additional rounds of
increasing south winds, steep wind-driven waves, and fresh swell
to impact the waters. At first glance the system on Sunday does
not look as potent, with advisories possible, but then confidence
and uncertainty increases for the one next week. The Hanson plots
indicate that westerly swell systems will maintain elevated seas
near 8 to 12 ft around 12 seconds through early next week. /kml

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory from 3 PM this afternoon to 5 AM PDT Friday for
     CAZ101>103-107>113.

     High Wind Warning from 8 PM this evening to 2 AM PDT Friday for
     CAZ101.

     High Surf Advisory from 9 AM to 4 PM PDT Friday for CAZ101-103-
     104.

     Winter Storm Watch from Friday evening through Saturday morning
     for CAZ102-105-106.

     High Wind Warning from 3 PM this afternoon to 1 AM PDT Friday
     for CAZ104>106.

NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until 4 PM
     PDT this afternoon for PZZ450- 455-470-475.

     Gale Warning from 4 PM this afternoon to 5 PM PDT Friday for
     PZZ450-455-475.

     Storm Warning from 9 PM this evening to 9 AM PDT Friday for
     PZZ470.

     Gale Warning from 4 PM this afternoon to 9 PM PDT this evening
     for PZZ470.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Apr 6, 9:42 AM PDT, 16 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
942 AM PDT Thu Apr 6 2017

CAZ102-071645-
Del Norte Interior-
942 AM PDT Thu Apr 6 2017

...WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 5 AM PDT
FRIDAY...
...WINTER STORM WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY
MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Wind Advisory is currently in effect.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A Winter Storm Watch IS CURRENTLY IN EFFECT.

There is a slight chance for Thunderstorms and small hail Friday and
Saturday. Snow levels will fall to around 3000 feet by Saturday.

Widespread freezing temperatures are possible Saturday night into
Sunday morning.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ105-106-071645-
Northern Humboldt Interior-Southern Humboldt Interior-
942 AM PDT Thu Apr 6 2017

...HIGH WIND WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 1 AM PDT
FRIDAY...
...WINTER STORM WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY
MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A High Wind Warning is currently in effect.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A Winter Storm Watch IS CURRENTLY IN EFFECT.

There is a slight chance for Thunderstorms and small hail Friday and
Saturday. Snow levels will fall to around 3000 feet by Saturday.

Widespread freezing temperatures are possible Saturday night into
Sunday morning.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ107-108-071645-
Northern Trinity-Southern Trinity-
942 AM PDT Thu Apr 6 2017

...WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 5 AM PDT
FRIDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Wind Advisory is currently in effect.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a slight chance for Thunderstorms and small hail Friday and
Saturday. Snow levels will fall to around 3000 feet by Saturday.

Widespread freezing temperatures are possible Saturday night into
Sunday morning.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ103-071645-
Northern Humboldt Coast-
942 AM PDT Thu Apr 6 2017

...WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 5 AM PDT
FRIDAY...
...HIGH SURF ADVISORY IN EFFECT FROM 9 AM TO 4 PM PDT FRIDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Wind Advisory is currently in effect.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A High Surf Advisory IS CURRENTLY IN EFFECT.

There is a slight chance for Thunderstorms and small hail Friday and
Saturday. Snow levels will fall to around 3000 feet by Saturday.

Widespread freezing temperatures are possible for interior locations Saturday
night into Sunday morning.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ104-071645-
Southwestern Humboldt-
942 AM PDT Thu Apr 6 2017

...HIGH WIND WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 1 AM PDT
FRIDAY...
...HIGH SURF ADVISORY IN EFFECT FROM 9 AM TO 4 PM PDT FRIDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A High Wind Warning is currently in effect.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A High Surf Advisory IS CURRENTLY IN EFFECT.

There is a slight chance for Thunderstorms and small hail Friday and
Saturday. Snow levels will fall to around 3000 feet by Saturday.

Widespread freezing temperatures are possible for interior locations Saturday
night into Sunday morning.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ109>113-071645-
Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
942 AM PDT Thu Apr 6 2017

...WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 5 AM PDT
FRIDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Wind Advisory is currently in effect.

A period of heavy rain is expected this evening. Local street
flooding and small stream flooding is possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a slight chance for Thunderstorms and small hail Friday and
Saturday. Snow levels will fall to around 3000 feet by Saturday.

Widespread freezing temperatures are possible Saturday night into
Sunday morning.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ101-071645-
Coastal Del Norte-
942 AM PDT Thu Apr 6 2017

...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO 2 AM PDT
FRIDAY...
...HIGH SURF ADVISORY IN EFFECT FROM 9 AM TO 4 PM PDT FRIDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A High Wind Warning is currently in effect.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A High Surf Advisory IS CURRENTLY IN EFFECT.

There is a slight chance for thunderstorms and small hail Friday and
Saturday. Snow levels will fall to around 3000 feet by Saturday.

Widespread freezing temperatures are possible Saturday night into
Sunday morning.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

In the hours before

Local storm report, Apr 7, 12:53 AM PDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
1253 AM PDT FRI APR 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1252 AM     NON-TSTM WND DMG 3 S FT DICK             41.83N 124.14W
04/07/2017                   DEL NORTE          CA   LAW ENFORCEMENT

            BRANCH IN ROADWAY BLOCKING SB LANE OF HWY
            101.

&&

MKK
Special weather statement, Apr 7, 1:04 AM PDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Eureka CA
104 AM PDT FRI APR 7 2017

CAZ103-105-070830-
Northern Humboldt Coast-Northern Humboldt Interior-
104 AM PDT FRI APR 7 2017

...A SHOWER WILL AFFECT NORTHWESTERN HUMBOLDT COUNTY...

At 103 AM PDT, a shower was located 7 miles north of Orick, moving
north at 70 mph.

Wind gusts of 45 to 55 mph and pea size hail are possible with this
shower. Occasional lightning is possible as well.

Locations impacted include...
Eureka, Arcata, Orick, Trinidad, Westhaven-Moonstone, McKinleyville,
Myrtletown, Arcata Arpt, Fieldbrook and Samoa.

This shower may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4133 12407 4121 12375 4078 12412 4085 12431
TIME...MOT...LOC 0803Z 202DEG 61KT 4138 12412

MKK
Special weather statement, Apr 7, 1:04 AM PDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Eureka CA
104 AM PDT FRI APR 7 2017

CAZ101>103-105-070830-
Northern Humboldt Coast-Del Norte Interior-Northern Humboldt
Interior-Coastal Del Norte-
104 AM PDT FRI APR 7 2017

...A SHOWER WILL AFFECT NORTHERN HUMBOLDT AND CENTRAL DEL NORTE
COUNTIES...

At 104 AM PDT, a shower was located 8 miles north of Orick, moving
north at 70 mph.

Wind gusts of 45 to 55 mph and pea size hail are possible with this
shower. Ocasional lightning is possible as well.

Locations impacted include...
Klamath, Gasquet, Requa and Klamath Glen.

This shower may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4200 12392 4191 12363 4183 12368 4183 12370
      4181 12369 4130 12403 4133 12415 4140 12413
      4150 12419 4200 12398
TIME...MOT...LOC 0804Z 202DEG 61KT 4140 12411

MKK
Special weather statement, Apr 7, 1:21 AM PDT, 46 minutes before
Special Weather Statement
National Weather Service Eureka CA
121 AM PDT FRI APR 7 2017

CAZ102-105-070845-
Del Norte Interior-Northern Humboldt Interior-
121 AM PDT FRI APR 7 2017

...A SHOWER WILL AFFECT NORTH CENTRAL HUMBOLDT AND SOUTHEASTERN DEL
NORTE COUNTIES...

At 121 AM PDT, a shower was located 13 miles northwest of Weitchpec,
or 13 miles east of Orick, moving northeast at 45 mph.

Wind gusts of 50 to 55 mph and pea size hail are possible with this
shower. Ocasional lightning is possible as well.

This shower will remain over mainly rural areas of southeastern Del
Norte Interior and north central Northern Humboldt Interior Counties.

This shower may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4178 12369 4171 12366 4167 12369 4164 12368
      4163 12370 4160 12372 4159 12368 4155 12369
      4153 12365 4148 12364 4146 12361 4143 12362
      4142 12365 4141 12364 4138 12366 4138 12363
      4124 12376 4132 12397 4179 12370
TIME...MOT...LOC 0821Z 208DEG 41KT 4135 12382

MKK
Special weather statement, Apr 7, 1:42 AM PDT, 25 minutes before
Special Weather Statement
National Weather Service Eureka CA
142 AM PDT FRI APR 7 2017

CAZ103-104-106-070915-
Southwestern Humboldt-Northern Humboldt Coast-Southern Humboldt
Interior-
142 AM PDT FRI APR 7 2017

...A SHOWER WILL AFFECT SOUTHWESTERN HUMBOLDT COUNTY...

At 142 AM PDT, a shower was located over Petrolia, or 12 miles
northwest of Honeydew, moving northeast at 60 mph.

Wind gusts of 50 to 55 mph and pea size hail are possible with this
shower. Occasional lightning is possible as well.

Locations impacted include...
Eureka, Fortuna, Rio Dell, Scotia, Petrolia, Carlotta, Ferndale,
Myrtletown, Cutten, Fairhaven, Hydesville, Capetown, Humboldt Hill,
Freshwater, Samoa, Kneeland, Loleta, Rohnerville, Pine Hills and
Bayview.

LAT...LON 4039 12442 4083 12419 4072 12387 4022 12424
      4028 12441 4029 12441
TIME...MOT...LOC 0842Z 210DEG 51KT 4034 12431

MKK
Special weather statement, Apr 7, 2:07 AM PDT, 0 minutes before
Special Weather Statement
National Weather Service Eureka CA
207 AM PDT FRI APR 7 2017

CAZ101-102-070930-
Del Norte Interior-Coastal Del Norte-
207 AM PDT FRI APR 7 2017

...A SHOWER WILL AFFECT NORTHWESTERN DEL NORTE COUNTY...

At 206 AM PDT, a shower was located near Crescent City, moving north
at 60 mph.

Wind gusts of 50 to 55 mph and pea size hail are possible with this
shower.

Locations impacted include...
Crescent City, Jedediah Smith State Park, Jack McNamera Field, Smith
River, Bertsch-Oceanview and Crescent City North.

LAT...LON 4199 12392 4161 12414 4165 12428 4174 12434
      4178 12432 4178 12426 4182 12423 4193 12420
      4192 12420 4193 12419 4195 12421 4200 12421
TIME...MOT...LOC 0906Z 199DEG 54KT 4171 12422

MKK

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 8:19 PM PDTWinter Weather AdvisoryEKA8 hr
Apr 7, 12:13 AM PDTSpecial Weather StatementEKAHumboldt32 min
Apr 7, 12:42 AM PDTSpecial Weather StatementEKAHumboldt33 min
Apr 7, 1:04 AM PDTSpecial Weather StatementEKAHumboldt26 min
Apr 7, 1:21 AM PDTSpecial Weather StatementEKADel Norte24 min
Apr 7, 1:42 AM PDTSpecial Weather StatementEKAHumboldt33 min
Apr 7, 2:24 AM PDTSpecial Weather StatementEKADel Norte36 min
Apr 7, 2:45 AM PDTSpecial Weather StatementEKAHumboldt30 min
Apr 7, 3:23 AM PDTSpecial Weather StatementEKADel Norte22 min
Apr 7, 4:13 AM PDTWinter Weather AdvisoryEKADel Norte, Humboldt, Mendocino, Trinity31 hr
Apr 7, 6:29 AM PDTSpecial Weather StatementEKADel Norte16 min
Apr 7, 9:20 AM PDTSmall Craft AdvisoryEKA6 hr
Apr 7, 9:20 AM PDTHazardous Seas WarningEKA6 hr
Apr 7, 3:25 PM PDTSmall Craft AdvisoryEKA3 hr
Apr 7, 3:25 PM PDTHazardous Seas WarningEKA18 hr

Nearby

Special Weather Statements in California, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.